Ribavirin-induced externalization of phosphatidylserine in erythrocytes is predominantly caused by inhibition of aminophospholipid translocase activity

M. C. Kleinegris, G.H. Koek, K. Mast, E. H. Mestrom, J.L. Wolfs, E.M. Bevers

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Ribavirin in combination with interferon-alpha is the standard treatment for chronic hepatitis C, but often induces severe anemia forcing discontinuation of the therapy. Whereas suppression of bone marrow by interferon may impact on the production of erythrocytes, it has been suggested that accumulation of ribavirin in erythrocytes induces alterations causing an early removal of these cells by the mononuclear phagocytic system. Externalization of phosphatidylserine, which is exclusively present in the cytoplasmic leaflet of the plasma membrane, is a recognition signal for phagocytosis in particular of apoptotic cells. Here, we demonstrate that surface exposure of phosphatidylserine upon prolonged treatment of erythrocytes with ribavirin results mainly from inactivation of the aminophospholipid translocase, an ATP-dependent lipid pump, which specifically transports phosphatidylserine from the outer to the inner leaflet of the plasma membrane. Inactivation is due to severe ATP depletion, although competitive inhibition by ribavirin or its phosphorylated derivatives cannot be excluded. Phospholipid scramblase, responsible for collapse of lipid asymmetry, appears to be of minor importance as erythrocytes of patients with the Scott syndrome, lacking Ca(2+)-induced lipid scrambling, are equally sensitive to ribavirin treatment. Neither the antioxidant N-acetylcysteine nor the pan-caspase inhibitor Q-VD-OPH did affect ribavirin-induced phosphatidylserine exposure, suggesting that oxidative stress or apoptotic-related mechanisms are not involved in this process. In conclusion, we propose that spontaneous loss of lipid asymmetry, not corrected by aminophospholipid translocase activity, is the mechanism for ribavirin-induced phosphatidylserine exposure that may contribute to ribavirin-induced anemia.
Original languageEnglish
Pages (from-to)1-6
JournalEuropean Journal of Pharmacology
Volume693
Issue number1-3
DOIs
Publication statusPublished - 1 Jan 2012

Cite this